Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Joint and Bone Concerns Question Archive:

Q: I'm a 32 year old female in average shape. Over the past month or so, I've been doing more yard work like pulling weeds, planting, laying mulch, raking and trimming. In the evening, my thumbs having an internal burning sensation, and I experience pain in my lower thumb joints.

Sometimes my thumbs seem weak, and I have intermittent shaking. It's significant enough that it can keep me awake at night and still ache in the morning. After a few days, it disappears. I've already had surgery on my right wrist for De Quervain's tenosynovitis. What could this be?

Read Answer.
November 21, 2016 at 2:16pm

Question:

I was age 43 when I had total hysterectomy. I was unable to do hormone replacement therapy because of another issue.

A recent DEXA scan showed the lowest T-Score was -1.6, and they want me to start Fosamax. I already have a lot of pain from arthritis and degenerative disc disease. And the side effect of the Fosamax is joint pain. Is that T-Score a bad level and would any other drug beside the Bisphosphonates be helpful?

Read Answer.
March 23, 2016 at 12:54pm

Question:

I am four months post hysterectomy. I take a one-a-day vitamin for women daily.

Lately, when I wake, I cannot work normally until after awhile. I also hear some movements in my joints. Why is this? Do I need additional calcium with the vitamin?

Read Answer.
February 8, 2016 at 11:20am

Question:

I was diagnosed with Hashimoto's thyroid disorder. My labs show me 'in normal range.' My endocrinologist did not recommend thyroid hormone replacement until necessary (she said it could be years), and my GP prescribed me the thyroid hormone and thought I'd start with half a pill and "see how I feel".

Most of my symptoms are hyperthyroid, and my latest labs from one month ago show me 'slightly hyper.' I am not taking hormones as of yet, as I'm worried they will make me MORE hyper. I am on propranolol to assist with high blood pressure that literally occurred overnight after years of no issues.

Meanwhile, I feel my body is simply deteriorating. The last 4-5 months I've had cracking of bones, a feeling of my connective tissue being compromised, and most recently a pretty bad case of psoriasis that itches and nail-pitting. I feel like my body is deteriorating, quite frankly and I'm not sure if this is Hashimoto's OR something else going on?

If it is Hashimoto's, would starting thyroid HELP with some of the tissue/bone sensations? Frankly, my endocrinologist even told me to just keep my management to my GP and check in with them once per year.

My second question, my psoriasis has been under treatment for 2 weeks now with no improvement and my doctor says to just stay the course. It itches so much and feel/looks like hives - very itchy welts on my lower legs, buttocks, hips. thighs and elbow. Is there another 'rash' that often accompanies hashimoto’s patients? If this is psoriasis, it sure is stubborn.

Read Answer.
November 25, 2015 at 2:14pm

Question:

Recently, I had a total knee replacement. After 3 months of Physical Therapy I am back at work, doing well for the most part.

On occasion, I have a large amount of swelling in the ankle of the same leg I had the knee replacement. This happens 2-3 times a week and not with any particular irritant. The swelling is enough to stretch my shoe out. I'd like to know if this is normal after this type of surgery?

Read Answer.
July 23, 2015 at 9:55am

Question:

I was diagnosed with osteoporosis in my hips in 2007. I am still peri-menopausal but have been taking medication since that time. My last bone density test showed osteoporosis is now in my spine. My physician doesn't think it is necessary to change my treatment.

I started on Fosamax, but after 4 months I started having side effects, so I was switched to Actonel. I am not due for another year for a bone density. I don't like to eat dairy foods, but I eat a yogurt every day. I take 500mg of calcium with 200iu D3 3 times a day.

Read Answer.
January 8, 2015 at 4:00pm

Question:

My physician prescribed CoQ-10 50mg/day at my last visit. Would it be fine to buy the 100 mg dose and take it every other day? The 100 mg dose is less expensive.

Read Answer.
January 8, 2015 at 8:30am

Question:

I had a bone density recently and was diagnosed with osteoporosis. I just started alendronate. In addition to walking, rowing and using the elliptical, what else can I do to strengthen my bones?

Read Answer.
January 7, 2015 at 3:00pm

Question:

What are some food choices that can help strengthen my bones?

Read Answer.
April 22, 2014 at 3:08pm

Question:

I am 42 years old and I don’t have any health problems, but I have had some joint pain in my hip area. I read an article that taking an Omega-3 supplement would help with some joint pain.

However, I am allergic to fish and shellfish (I am able to eat canned fish and tuna). Is it safe to take the Omega-3 supplement with my fish allergy?

Read Answer.
August 5, 2013 at 10:49am